Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 3, NWS Sacramento, CA

July 22, 2014Shasta County, Tehama County, California

NWS Sacramento, CA issued this flash flood warning at Jul 22, 2014, 2:54 PM PDT for Shasta County, Tehama County, California. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2014, 2:54 PM PDT (21:54 UTC)
Expired
Jul 22, 2014, 8:46 PM PDT
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Shasta County, CA, Tehama County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 115 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 7:00 PM PDTFLASH FLOOD9 Wnw Saddle Camp, CAHEAVY RAIN OVER SEVERAL HOURS FROM BACKBUILDING/TRAINING CELLS LED TO RUNOFF AND SMALL DEBRIS FLOWING OVER ROADWAYS. SMALL CREEKS WERE MUDDY AND RUNNING OUT OF THEIR BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 210 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2115 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WGUS56 KSTO 222154
FFWSTO
CAC089-103-230045-
/O.NEW.KSTO.FF.W.0003.140722T2154Z-140723T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
254 PM PDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHASTA COUNTY IN NORTHERN CALIFORNIA...
  TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 545 PM PDT

* AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR YOLLA BOLLY DISTRICT RS...
  MOVING NORTHEAST AT 5 MPH... THIS CELL HAS A HISTORY OF            
  BACKBUILDING OVER THIS AREA AND MAY CONTINUE TO BRING HEAVY RAIN   
  TO THE SAME LOCATIONS.  THIS CELL IS ON THE SOUTHWESTERN           
  PERIPHERY OF THE BULLY FIRE AND MAY MOVE OVER THE BURN AREA WHICH  
  COULD CAUSE DEBRIS FLOW.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  HIGHWAY 36...KNOB...PLATINA...BEEGUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
      4038 12281 4026 12287 4019 12297 4021 12299
      4024 12299 4027 12308 4033 12309

$$
DRP/RB
4 follow-up statements
073 
WGUS76 KSTO 222313
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
413 PM PDT TUE JUL 22 2014

CAC089-103-230045-
/O.CON.KSTO.FF.W.0003.000000T0000Z-140723T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHASTA CA-TEHAMA CA-
413 PM PDT TUE JUL 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
NORTHWESTERN TEHAMA AND EXTREME SOUTHWESTERN SHASTA COUNTIES...

AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE TRAINING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA. THIS CELL HAS A HISTORY OF BACKBUILDING OVER THE AREA 
AND MAY CONTINUE TO BRING HAIL AND HEAVY RAIN TO THE SAME 
LOCATIONS.  THE CELL IS ON THE SOUTHWESTERN PERIPHERY OF THE BULLY 
FIRE AND COULD MOVE OVER THE BURN SCAR AND CAUSE DEBRIS FLOW. THE 
YOLLA BOLLY RANGER STATION REPORTED HALF INCH HAIL...ENHANCED 
RUNOFF... AND VERY HEAVY RAINFALL. RADAR ESTIMATES BETWEEN BETWEEN 2 
AND 3.5 INCHES OF RAIN HAVE ALREADY FALLEN.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY 
36...YOLLA BOLLY DISTRICT RANGER STATION...PLATINA AND KNOB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SACRAMENTO.

&&

LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
      4038 12281 4026 12287 4019 12297 4021 12299
      4024 12299 4027 12308 4033 12309

$$
DRP
072 
WGUS56 KSTO 230039
FFWSTO
CAC089-103-230345-
/O.EXT.KSTO.FF.W.0003.000000T0000Z-140723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
539 PM PDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SHASTA COUNTY IN NORTHERN CALIFORNIA...
  TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 845 PM PDT

* AT 535 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
TO INDICATE BACKBUILDING/TRAINING THUNDERSTORMS DEVELOPING OVER THE 
WARNED AREA.  RADAR ESTIMATES BETWEEN 2 AND 5 INCHES OF RAIN HAVE 
FALLEN IN THIS AREA OVER THE LAST 3 HOURS AND MORE RAIN MAY BE 
IMMINENT.  THUNDERSTORMS ARE ON THE SOUTHWESTERN PERIPHERY OF THE 
BULLY FIRE AND MAY MOVE OVER THE BURN SCAR AREA WHICH COULD LEAD TO 
TO DEBRIS FLOW.  RUNOFF FROM THESE HEAVY RAINS TAKE ADDITIONAL TIME 
TO DRAIN INTO SMALL CREEKS AND STREAMS SO INCREASED FLOWS MAY OCCUR 
AFTER THE HEAVIEST RAIN HAS FALLEN.  SECOND HAND REPORTS OF FLOWING 
WATER OVER ROADWAYS HAVE BEEN RECEIVED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY 
36...YOLLA BOLLY DISTRICT RANGER STATION...PLATINA AND KNOB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ROCKY CREEK...MIDDLE FORK COTTONWOOD CREEK...SOUTH FORK BEEGUM
CREEK...MIDDLE FORK BEEGUM CREEK...SQUAW HOLLOW CREEK...WELLS
CREEK...POLE CORRAL CREEK...POST CREEK...DITCH FORK DUNCAN CREEK...
DUNCAN CREEK...NELSON CREEK...BEEGUM CREEK...NORTH FORK BEEGUM
CREEK...BAKER FLAT CREEK AND DRY CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SACRAMENTO.

&&

LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
      4038 12281 4026 12287 4019 12297 4021 12299
      4024 12299 4027 12308 4033 12309

$$
DRP
780 
WGUS76 KSTO 230202
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
702 PM PDT TUE JUL 22 2014

CAC089-103-230345-
/O.CON.KSTO.FF.W.0003.000000T0000Z-140723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHASTA CA-TEHAMA CA-
702 PM PDT TUE JUL 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR
NORTHWESTERN TEHAMA AND EXTREME SOUTHWESTERN SHASTA COUNTIES...

AT 657 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. RADAR ESTIMATES BETWEEN 2.5 AND 5 INCHES OF RAIN HAVE FALLEN 
IN THIS AREA OVER THE LAST 4.5 HOURS AND MORE RAIN MAY BE IMMINENT.  
THUNDERSTORMS ARE ON THE SOUTHWESTERN PERIPHERY OF THE BULLY FIRE 
AND MAY MOVE OVER THE BURN SCAR AREA WHICH COULD LEAD TO TO DEBRIS 
FLOW.  RUNOFF FROM THESE HEAVY RAINS TAKE ADDITIONAL TIME TO DRAIN 
INTO SMALL CREEKS AND STREAMS SO INCREASED FLOWS MAY OCCUR AFTER THE 
HEAVIEST RAIN HAS FALLEN.  REPORTS OF HAIL AND SECOND HAND REPORTS 
OF FLOWING WATER OVER ROADWAYS HAVE BEEN RECEIVED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY 
36...YOLLA BOLLY DISTRICT RANGER STATION...PLATINA AND KNOB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
ROCKY CREEK...MIDDLE FORK COTTONWOOD CREEK...SOUTH FORK BEEGUM
CREEK...MIDDLE FORK BEEGUM CREEK...SQUAW HOLLOW CREEK...WELLS
CREEK...POLE CORRAL CREEK...POST CREEK...DITCH FORK DUNCAN CREEK...
DUNCAN CREEK...NELSON CREEK...BEEGUM CREEK...NORTH FORK BEEGUM
CREEK...BAKER FLAT CREEK AND DRY CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SACRAMENTO.

&&

LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
      4038 12281 4026 12287 4019 12297 4021 12299
      4024 12299 4027 12308 4033 12309

$$
DRP
627 
WGUS76 KSTO 230346
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
846 PM PDT TUE JUL 22 2014

CAC089-103-230348-
/O.CAN.KSTO.FF.W.0003.000000T0000Z-140723T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHASTA CA-TEHAMA CA-
846 PM PDT TUE JUL 22 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN TEHAMA
AND EXTREME SOUTHWESTERN SHASTA COUNTIES...

SHOWERS AND THUNDERSTORMS HAVE SUBSIDED IN THE AREA AND SUFFICIENT 
TIME HAS PASSED TO ALLOW ANY BUILDUP OF WATER TO DRAIN FROM 
ROADWAYS...THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELED.

CALTRANS HAD REPORTED EARLIER THAT THEIR WAS ROCK AND MUD SLIDES 
ALONG HIGHWAY 36 BETWEEN WILDWOOD AND HARRISON GULCH RDS. AT THE 
TIME VERY HEAVY RAIN CAUSED SOME WATER FLOWING ON THE ROAD. 
THUNDERSTORMS ALSO HAD PRODUCED ENOUGH HAIL TO ACCUMULATE ON 
THE HIGHWAY.  

LAT...LON 4043 12300 4046 12290 4052 12283 4052 12282
      4038 12281 4026 12287 4019 12297 4021 12299
      4024 12299 4027 12308 4033 12309

$$

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:00 PM PDT, 54 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM PDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
200 PM PDT Tue Jul 22 2014

.Synopsis...
An upper wave moves over NorCal today with showers and potential
thunderstorms. Then expect a warming trend Wednesday into the
weekend.

&&

.Short Term Discussion (Today through Thursday)...
An upper level disturbance continues to lift northeastward through
Northern California this afternoon. This system is interacting
with the remaning monsoonal moisture aloft and has spread
sprinkles to light rain across portions of the Northern San
Joaquin and Sacramento valley so far today. A few stray lightning
strikes were detected near Auburn and Chico as well. Short term
guidance initially underestimated the instability/precipitation
generated from this event however the HRRR caught up to
observations by 18Z. Radar imagery has consistently shown
southwest to northeast oriented band of precipitation of light
precipitation stretching across Northern California this morning.
This line is forming along an air mass boundary formed by the
aforementioned upper level disturbance and should continue to push
north-northeastward this afternoon into evening. A secondary line
developed just south of the main band of precipitation.
Precipitation so far has been fairly light in this band, with most
stations recording a trace to around a tenth of an inch.

The upper disturbance moves out of the area overnight. Winds
become breezy through the Delta and over the mounatins tonight
into Wednesday as the pattern shifts. The atmosphere dries out by
midweek and leaves behind a more stable atmosphere under southwest
flow aloft. Temperatures warm to above average for Thursday and
Friday after skies clear and high pressure backbuilds from the
desert southwest. Triple digit temperatures are possible in the
latter half of the week.

.Extended Discussion (Saturday through Tuesday)

High pressure ridge building in from the Desert Southwest will
result in above normal temperatures through the weekend and into
early next week. Portions of the Central Valley will likely be
reaching 100+ temperatures during this timeframe. There may be
enough onshore flow through the Delta to keep Delta Breeze-
influenced areas just below the triple-digit threshold.

Medium-range models continue to suggest monsoonal moisture
advecting northward. At this stage, a slight chance of
thunderstorms will be possible south of Tahoe on Sunday, with
perhaps a more widespread chance over the Sierra on Monday.

Dang

&&

.Aviation...

Mainly VFR conditions expected the next 24 hours, with scattered
mid to high clouds over the area. Isolated SHRA with a slight
chance of TS will be possible generally north of KCIC through
about 04z.

Across the Valley, south to west winds 5 to 15 kt will continue
through Wednesday. Near the Delta, southwest winds 15 to 30 kt
will be possible through Wed.

Dang

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jul 22, 2:31 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
231 PM PDT TUE JUL 22 2014

CAZ013-063-222215-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY
CA-SHASTA LAKE AREA / NORTHERN SHASTA COUNTY CA-
231 PM PDT TUE JUL 22 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA
  EXTREME SOUTHWESTERN SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 315 PM PDT

AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR YOLLA BOLLY DISTRICT RS..MOVING NORTH AT 20
MPH. THIS STORM IS NEAR THE RECENT BULLY FIRE AND MAY BRING LOCALLY
HEAVY RAIN AND GUSTY OUTFLOW WINDS OVER THE BURN SCAR.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN SHASTA COUNTY...
  RURAL WESTERN SHASTA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4042 12299 4052 12280 4064 12274 4067 12275
      4067 12272 4057 12277 4055 12276 4022 12287
      4024 12299 4026 12304 4029 12308 4034 12309
TIME...MOT...LOC 2130Z 189DEG 25KT 4037 12296

DANG

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:31 PM PDTSpecial Weather StatementSTOTrinity44 min
Jul 22, 4:15 PM PDTSevere Thunderstorm WarningSTOShasta, Tehama60 min

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.